“The expectation of Natalizumab therapy is to prevent future attacks; it does little to repair previous damage. In MS’ers with early disease suppressing on-going disease activity allows endogenous repair to occur; this is why MS’ers may improve. The corollary is that if the treatment is started late, after substantial damage has occurred, Tysabri still prevents new relapses (new damage) but it does not prevent or stop progressive disease. In other words if a neuronal pathway has been damaged enough by previous attacks it is destined to degenerate in the future. Effective therapies, such as Tysabri, don’t affect this process. This is why we need neuroprotective therapies. I suspect this may be what is happening to this MS’er’s tremor.”
In response to an email query regarding someone who has had 5 infusions of Natalizumab.
Q1. What does it mean if a MS symptom (intention tremor) improves in the first few months and then becomes worse than before treatment started?
Q2. What is the significance of reactions at the time of infusion? (shivering)
“Very little, it is the reactions after the second, third and fourth infusion that are more worrying. These can be due to antibodies to the drug (see previous posting) and may necessitate stopping the drug.”
Q3. Do such reactions mean that Tysabri will be less effective? There was no reaction at the first infusion, a mild reaction at the 2nd, stronger in the 3rd.
“Tysabri will only be less, or should I say not, effective if there are antibodies to the drug. This occurs in 5%-10% of MS’ers on the drug and persists in approximately two-thirds of them.”
Q4. Does it reduce Tysabri effectiveness if patients are given steroids & anti-allergic medicine before the infusion?
(to prevent reactions)
“No, not at all.”